ATLANTA—Lower transferrin saturation (TSAT) and higher doses of erythropoiesis-stimulating agents (ESAs) in hemodialysis patients are associated with increased platelet counts, which could cause cardiovascular events, researchers concluded in a study presented at the American Society of Nephrology’s Kidney Week 2013 meeting.
Kiyomi Koike, MD, PhD, and colleagues at Kurume University School of Medicine in Kurume, Fukuoka, Japan, studied 117 hemodialysis patients (mean age 61.9 years) who had four years of follow-up. Their mean hemoglobin (Hb) level was 10.8 g/dL and their target hemoglobin level was 11 g/dL.
Each 10% decrease in TSAT was associated with a significant 0.3×104/µL increase in platelet counts, independent of Hb, C-reactive protein level, and intravenous iron dose, Dr. Koike’s group found. Higher ESA doses also were significantly correlated with larger increases in platelet counts. Changes in TSAT correlated negatively and changes in ferritin correlated positively with changes in platelet counts. Higher ESA doses to maintain target Hb levels were significantly associated with lower TSAT and ferritin levels (less than 330 ng/mL).